Hyperkalaemia can cause life-threatening emergencies particularly cardiac arrhythmias. A widely used definition is extracellular [K+] ion concentration ≥ 5.5 mmol/L.
Complications increase with severity and hyperkalaemia may be classified as:
- Mild 5.5-5.9 mmol/l
- Moderate 6.0-6.4 mmol/l
- Severe ≥ 6.5 mmol/l
Always consider the cause of hyperkalaemia. Emergency treatments only temporarily lower potassium levels to prevent life-threatening arrhythmias. Hence treatment of the underlying cause is the definitive treatment.
Although a common cause of hyperkalaemia is spuriously raised by a haemolysed sample, it is not safe to assume this. Always repeat the test with a venous blood gas and/or lab U&Es to check.
Hyperkalaemia can result from increased intake, decreased excretion or a shift from the intracellular space to the extracellular space. Common causes for true hyperkalaemia include iatrogenic from potassium-containing or sparing drugs (e.g. Sando K, aldosterone antagonists, ACE inhibitors), blood transfusions or kidney disease. To be more thorough, you can use a surgical sieve to systematically go through the causes. One such method is the acronym TIN CAN MED DIP which covers most situations:
- Trauma: Severe burns, crush injury
- Neoplastic: cell lysis due to chemotherapy
- Circulatory: large-volume blood transfusions
- Nutritional: Excessive dietary intake – especially in those with impaired renal function.
- Metabolic: AKI, CKD. Rhabdomyolysis
- Endocrine: Addison’s (hypoaldosteronism), DKA.
- Drugs: ACEI, ARB, Spironolactone (K+ sparing), Digoxin, Beta-blockers
- Iatrogenic: see drugs
Patients most at risk include those with impaired renal function (AKI, CKD) and the elderly as their excretion may be impaired. Risk is heightened further by drugs e.g. K+ supplements, RAAS inhibitors, ACEI, ARBs and K+ sparing diuretics. Hence always review the drug chart!
Usually, patients are asymptomatic, however, palpitations, chest pain, dizziness, muscle weakness, stiffness or fatigue can occur.
- Have a very low threshold to repeat the potassium whilst obtaining an ECG with a venous blood gas
- U&Es, FBCs, LFTs, blood sugar
- VBG to review for acidosis
- Digoxin levels if applicable to rule out toxicity
- Serum cortisol/aldosterone if mineralocorticoid insufficiency is suspected
ECG in Hyperkalaemia
Life in the Fast Lane is an excellent resource to review the changes. Usually, the earliest sign is tall tented T waves (best seen in precordial leads). Eventually, the P waves flatten and the PR prolongs until the P wave is absent. After this, the QRS prolongs with bizarre morphology and heart block occurs. Ensure patients with hyperkalaemia and ECG changes have this monitored on a cardiac monitor to enable rapid recognition & treatment.
You may see a reverse tick sign if the patient is taking digoxin.
Following an ABCDE, consider whether the patient has a hyperkalaemic emergency or hyperkalaemia without an emergency. This depends on local guidelines but put simply those who are symptomatic, have ECG changes, have severe hyperkalaemia with ongoing reasons for the hyperkalaemia to worsen are some examples of an emergency.
In patients with a hyperkalaemic emergency, the priority is protecting the heart from the above ECG changes using calcium to stabilise the myocardium. This is followed by insulin & dextrose to lower the potassium (again this is temporary).
- Calcium gluconate should ideally be administered via a large vein or central catheter. This is because it is quite toxic in extravasation potentially causing necrosis.
- A cardiac monitor & serial ECGs can look for resolution of the ECG abnormalities (and if they don’t consider a further dose).
- It should work within minutes & last around 30-60 minutes. Enough time to use other therapies to reduce the potassium & treat the underlying cause
Insulin & Dextrose
- Refer to local guidelines for what doses to be used (often 10-20 units of insulin in 500ml of 10% glucose)
- Be careful as this can cause hypoglycaemia
- It lasts 4-6 hours usually again buying time to correct the underlying cause. It does not definitively treat the hyperkalaemia
In all patients (including those with hyperkalaemia without it being an emergency)
- Remove sources of K+ intake (advising dietary modifications)
- Drugs (as above)
- High potassium foods: Bananas, Potatoes, Beans, Fish, Cheese, Nuts, Poultry, Fruit Juices
- Give 0.9% sodium chloride if the patient will tolerate it
- Discuss with seniors: diuretics, GI binders (e.g. calcium resonium or patiromer depending on local guidelines) or dialysis (if appropriate).
- You may need to refer to the renal registrar or ITU team for emergency dialysis.
- They may take several hours to days to work
- Note there is some evidence of GI toxicity in resonium with ulceration & perforation, hence you must discuss this with seniors!
Ensure you monitor for rebound hyperkalaemia & recurrence (which will occur if you don’t find & treat an underlying cause or excrete the potassium out).
- Mahoney BA, Smith WA, Lo DS, Tsoi K, Tonelli M, Clase CM. Emergency interventions for hyperkalaemia. Cochrane Database Syst Rev 2005;cd003235
- European Resuscitation Council (2015) Guidelines for Resuscitation: 2015, Section 4. Cardiac arrest in special circumstances.
- UK Renal Association 2014. Clinical Practice Guidelines. Treatment of Acute Hyperkalaemia in Adults.
- Rezk, T. (2012). Oxford Handbook for the Foundation Programme (3rd edn) Tim Raine, Katherine McGinn, James Dawson, Stephan Saunders, Simon Eccles Oxford University Press 2011
Written by Dr William Yau (GPST)
Further edits by Dr Akash Doshi (CT2)
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?
3 thoughts on “Hyperkalaemia”
Like a acronym .
Informative session and good refresher.
Thanks for the feedback!